The theorem of Torelli for singular curves
Author: Thomas Jambois
Journal: Trans. Amer. Math. Soc. 239 (1978), 123-146
MSC: Primary 14H15; Secondary 14K30
MathSciNet review: 0498584
Full-text PDF Free Access
Abstract: Let C be a compact (singular) curve embedded in a surface. Then C carries a canonical sheaf which is locally free of rank 1. Moreover, C has a generalized Jacobian J which fits in an exact sequence
of algebraic groups such that A is an abelian variety and . Let be the set of nonsingular points of C and let = Zariski-closure of the image of in J. Then:
Theorem. If C is irreducible and sections of map C onto X in then the isomorphism class of J together with the translation class of the divisor on J determine the isomorphism class of X.
As a corollary, if is an isomorphism (in which case we call C nonhyperelliptic) the above data determine the isomorphism class of C. I do not know if this remains true when C is hyperelliptic.
It should be noted that the linear equivalence class of is not enough to determine X.
The principal idea of the proof is that of Andreotti, that is, to recover the curve as the dual of the branch locus of the Gauss map from to ; however our arguments are usually analytic.
The organization of this paper is as follows: In §1 we prove a stronger than usual version of Abel's theorem for Riemann surfaces and in §2 we extend this theorem to apply to singular curves. In succeeding sections we construct the generalized Jacobian as a complex Lie group J and embed J in an analytic fibre bundle over A with projective spaces as fibre. This we use to endow J with the structure of an algebraic group. §7 contains a miscellany of facts about branch loci and dual varieties, and in §8 the main theorems are stated and proved.
We should mention here that the variations on Abel's theorem proved in this paper (1.2.4 and 3.0.1) were proved by Severi, at least in the special case corresponding to ordinary double points .
-  Aldo Andreotti, On a theorem of Torelli, Amer. J. Math. 80 (1958), 801–828. MR 0102518, https://doi.org/10.2307/2372835
-  R. C. Gunning, Lectures on Riemann surfaces, Jacobi varieties, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1972. Mathematical Notes, No. 12. MR 0357407
-  K. Kodaira, On compact complex analytic surfaces. I, Ann. of Math. (2) 71 (1960), 111–152. MR 0132556, https://doi.org/10.2307/1969881
-  K. Kodaira, On Kähler varieties of restricted type (an intrinsic characterization of algebraic varieties), Ann. of Math. (2) 60 (1954), 28–48. MR 0068871, https://doi.org/10.2307/1969701
-  Henrik H. Martens, On the varieties of special divisors on a curve, J. Reine Angew. Math. 227 (1967), 111–120. MR 0215847, https://doi.org/10.1515/crll.1967.227.111
-  A. L. Mayer, Special divisors and the Jacobian variety, Math. Ann. 153 (1964), 163–167. MR 0164969, https://doi.org/10.1007/BF01360314
-  Raghavan Narasimhan, Introduction to the theory of analytic spaces, Lecture Notes in Mathematics, No. 25, Springer-Verlag, Berlin-New York, 1966. MR 0217337
-  Maxwell Rosenlicht, Generalized Jacobian varieties, Ann. of Math. (2) 59 (1954), 505–530. MR 0061422, https://doi.org/10.2307/1969715
-  B. Saint-Donat, On Petri’s analysis of the linear system of quadrics through a canonical curve, Math. Ann. 206 (1973), 157–175. MR 0337983, https://doi.org/10.1007/BF01430982
-  Jean-Pierre Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier, Grenoble 6 (1955–1956), 1–42 (French). MR 0082175
-  Jean-Pierre Serre, Groupes algébriques et corps de classes, Publications de l’institut de mathématique de l’université de Nancago, VII. Hermann, Paris, 1959 (French). MR 0103191
-  Francesco Severi, Funzioni quasi abeliane, Pontificiae Academiae Scientiarum Scripta Varia, v. 4, Publisher unknown, Vatican City, 1947 (Italian). MR 0024985
- A. Andreotti, On a theorem of Torelli, Amer. J. Math. 80 (1958), 801-827. MR 0102518 (21:1309)
- R. C. Gunning, Lectures on Riemann surfaces, Jacobi varieties, Princeton Univ. Press, Princeton, N. J., 1972. MR 0357407 (50:9875)
- K. Kodaira, On compact complex analytic surfaces. I, Ann. of Math. (2) 71 (1962), 111-152. MR 0132556 (24:A2396)
- -, On Kähler varieties of restricted types, Ann. of Math. 60 (1954), 28-48. MR 0068871 (16:952b)
- H. H. Martens, On the varieties of special divisors on a curve, J. Reine Angew. Math. 227 (1967), 111-120. MR 0215847 (35:6682)
- A. Mayer, Special divisors and the Jacobian variety, Math. Ann. 153 (1964), 163-167. MR 0164969 (29:2260)
- R. Narasimhan, Introduction to the theory of analytic spaces, Springer-Verlag, Berlin, 1966, 132 pp. MR 0217337 (36:428)
- M. Rosenlicht, Generalized Jacobian varieties, Ann. of Math. (2) 59 (1954), 505-530. MR 0061422 (15:823b)
- B. Saint-Donat, On Petri's analysis of the linear system of quadrics through a canonical curve, Math. Ann. 206 (1973), 156-175. MR 0337983 (49:2752)
- J.-P. Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier (Grenoble) 6 (1955-1956), 1-42. MR 0082175 (18:511a)
- -, Groupes algébriques et corps de classes, Hermann, Paris, 1959. MR 0103191 (21:1973)
- F. Severi, Funzioni quasi-abeliane, Vatican, 1947. MR 0024985 (9:578a)